Treating Osteoporosis with Bisphosphonates By Stephanie
Bryn Mawr Hospital
“Osteoporosis affects many older women worldwide. The most common
medications used are known as bisphosphonates. Recently, questions
regarding length of recommended use and the consideration of a
medication ‘holiday’ have been discussed by multiple experts. Dr. Flagg,
a rheumatologist from Bryn Mawr Hospital, reviews osteoporosis and the
issues surrounding its treatment.”
— Beverly Vaughn, MD,
Medical Coordinator, Menopause and You Program
What is osteoporosis?
Osteoporosis is a medical condition marked by weak bones that fracture
easily. Osteoporosis primarily affects the hips, spine, and wrist.
Post-menopausal women are at increased risk for osteoporosis because of
lower levels of estrogen, a female hormone that helps to maintain bone
Osteoporotic fractures are a true health problem. According to the
National Osteoporosis Foundation, approximately one in two women over
age 50 will have an osteoporosis-related fracture in their remaining
lifetime. The number of fractures due to osteoporosis is expected to
rise to more than 3 million by 2025, the NOF reports.
Osteoporotic fractures are often associated with pain and decreased
mobility and can lead to devastating consequences, including a higher
risk of future fractures, disfigurement, and premature death.
Osteoporosis medications reduce bone loss and decrease risk of
What are bisphosphonates?
Bisphosphonates are the most commonly used class of medication in the
treatment of osteoporosis. Pill forms of bisphosphonates include
Fosamax® (alendronate), Boniva® (ibandronate), and Actonel®
(risedronate). Patients with osteoporosis who have chronic reflux or
other esophageal problems that can cause difficulty swallowing should
avoid the pill forms of these medicines but can be treated with
injectable forms of bisphosphonates, such as intravenous Boniva and
Reclast® (zolendronic acid). These agents can slow bone loss, increase
bone mineral density, and decrease fracture risk by 30 to 50 percent.
Are bisphosphonates harmful medications?
There have been rare reports of osteonecrosis of the jaw, a poorly
healing wound in the jaw that can be associated with pain, swelling,
exposed bone, and pathologic fracture in patients treated with
bisphosphonates. This problem has been reported in 1.4 percent of cancer
patients who were treated with high dose intravenous bisphosphonate
therapy to help to manage tumors in the bone. The dose used in cancer
patients is 10 times higher than doses used to treat osteoporosis.
Osteonecrosis of the jaw has been estimated to occur very rarely (1 in
10,000 to 1 in 100,000) in patients who are being treated with
bisphosphonates for osteoporosis. For patients with osteoporosis who
have a high risk for fracture, treatment with bisphosphonate therapy is
much more likely to be beneficial by reducing fracture risk than it is
likely to be associated with this rare jaw problem.
Recent reports also have described atypical fractures of the femur in
patients treated with bisphosphonates. These fractures occur in the
large bone of the thigh without significant trauma and have an unusual
appearance on x-ray. At least 280 cases have been described, many in
patients who have taken bisphosphonates for years. These fractures are
rare. They occur in less than 1 in 1,000 patients receiving
bisphosphonate medications. Cases of atypical fracture of the femur also
have been reported in people who have never taken bisphosphonates.
Current data show an association between length of bisphosphonate
therapy and the risk of occurrence atypical fracture of the hip with
most cases occurring after five years of use. The data does not prove
that bisphosphonate therapy causes atypical fractures of the femur.
How long should a patient continue bisphosphonate therapy? When is it
appropriate to consider a “holiday” from osteoporosis treatment?
Bisphosphonates have been widely used for the treatment of osteoporosis
since the mid-1990s when Fosamax (alendronate) was approved by the FDA.
Most studies that have evaluated the safety and efficacy of
bisphosphonates studied patients during treatment periods of 5 years or
less. Only one, long-term study reviewed the effects of continuing or
stopping treatment with bisphosphonates in post-menopausal women with
osteoporosis who had taken alendronate for 5 years. After 5 years of
alendronate therapy, subjects were randomized to continue an additional
5 years of alendronate or to 5 years of placebo. No significant
difference was noted in the rates of total fractures or vertebral
fractures seen on x-ray between the two groups. There was a 50 percent
decrease in clinical spine fractures (those diagnosed by the patient’s
physician without the use of radiographs) in the group that continued
alendronate for 10 years.
Some experts advocate the discontinuation of bisphosphonate therapy
after 5 years of treatment. The theories behind this proposed
“bisphosphonate holiday’ are the following:
The most robust effect of bisphosphonates in increasing bone
mineral density and decreasing fracture risk occurs within the
first 5 years of treatment,
Bisphosphonates may remain in bone and have efficacy at
preventing bone density loss for more than one year after
Rare adverse events such as atypical fractures of the femur have
been described in patients who have been on prolonged
There is some controversy over the use of “drug holiday’ from
bisphosphonates in patients with osteoporosis because there is limited
data on the outcomes of patients after prolonged drug holiday.
Until additional data is available, it may be reasonable to stop
bisphosphonate treatment in patients who have relatively low risk for
fracture (absence of prior low impact fracture, improved bone mineral
density, absence of other risks for fracture such as chronic steroid
use) after 5 years of treatment. Reinstitution can be considered when
blood or urine tests showing an increase in bone breakdown become
elevated. This may signify that the patient is no longer is protected
from past bisphosphonate use.
In patients with osteoporosis who have had prior fragility fractures and
who continue to have extremely low bone mineral density, it may be
reasonable to continue treatment without interruption of therapy or to
switch to another treatment called Forteo® (teriparatide), a daily
injection which works by a different mechanism, to reduce fracture risk.
Concern over long-term risks of bisphosphonates should not prevent the
use of these medications in patients at high risk for a low impact
fracture. Patients who have had one fragility fracture have more than 1
in 5 risk of having another without treatment. In these individuals, the
risk of problems without treatment is far greater than the likelihood of
a rare adverse event from medication. For each patient, risks and
benefits of treatment must be considered on an individual basis with the
guidance of an informed physician.
This article is part of the Menopause and You library,
a Web-based program sponsored by Women’s Health Source.
It is intended as an information resource providing guidelines for
women. As always, check with your own healthcare practitioner with your
specific concerns and questions.
To speak with our nurse counselor, call 1-888-876-8764 or email firstname.lastname@example.org.
Membership on the medical staff of Main Line Hospitals does not
constitute an employment or agency relationship.
Connect with MLH
Women's Health Source
Women's Health Source
240 North Radnor Chester Road
Radnor, PA 19087 email@example.com
For more information, call 1.866.CALL.MLH.